MOSHE LABI, M.D.
The first six reported cases of paroxysmal atrial fibrillation secondary to heroin intoxication are described. In four patients rapid atrial fibrillation with slow ventricular response was documented before therapy with nalorphine hydrochloride. Five out of six patients had documented reversion to regular sinus rhythm after a phase of coarse fibrillation with fast ventricular response. Experimental evidence is cited that heroin acting similarly to morphine, to which it is metabolized in the body, causes anoxia and an increase in vagal tone. These are synergistic in producing atrial fibrillation.
Learn more about subscription options.
Register Now for a free account.
LABI M. Paroxysmal Atrial Fibrillation in Heroin Intoxication. Ann Intern Med. 1969;71:951–959. doi: 10.7326/0003-4819-71-5-951
Download citation file:
Published: Ann Intern Med. 1969;71(5):951-959.
Cardiology, Rhythm Disorders and Devices, Tobacco, Alcohol, and Other Substance Abuse.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only